Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 466, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 3:33 PM CDT for Kingsbury County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 3:33 PM CDT (20:33 UTC)
- Expired
- Aug 2, 2004, 4:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -527 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 022033 SVRFSD SDC077-022115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 415 PM CDT * AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF DE SMET...OR ABOUT 22 MILES EAST OF HURON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE SMET AROUND 350 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4438 9785 4421 9786 4420 9714 4437 9715 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:32 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 2, 3:32 PM CDT, 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT MON AUG 2 2004 .DISCUSSION... FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2 INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO WILL NOT BE ISSUING A FLOOD WARNING. EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY BACK INTO MAINLY SOUTHERN CWA. A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME. TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY. IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && $ 08
Hazardous weather outlook, Aug 2, 10:33 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 AM CDT MON AUG 02 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT MON AUG 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE JAMES RIVER ...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 3:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HURON 44.36N 98.22W
08/02/2004 0.88 INCH BEADLE SD PUBLIC
HAIL ON WEST SIDE OF CITY OF HURON.
0325 PM HAIL HURON 44.36N 98.22W
08/02/2004 0.88 INCH BEADLE SD TRAINED SPOTTER
&&
WBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 41 min |
| Aug 1, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 40 min |
| Aug 1, 11:57 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 48 min |
| Aug 1, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Aug 2, 12:05 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 55 min |
| Aug 2, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 49 min |
| Aug 2, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 29 min |
| Aug 2, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 37 min |
| Aug 2, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 36 min |
| Aug 2, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
| Aug 2, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas, Miner | 30 min |
| Aug 2, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 49 min |
| Aug 2, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 45 min |
| Aug 2, 1:30 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 30 min |
| Aug 2, 1:51 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| Aug 2, 1:57 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 33 min |
| Aug 2, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Aug 2, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 37 min |
| Aug 2, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 28 min |
| Aug 2, 7:40 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| Aug 2, 7:55 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 35 min |
| Aug 2, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| Aug 2, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.